1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Problems at night

Discussion in 'Type 1 Diabetes' started by turquoisecheese, Apr 28, 2020.

  1. turquoisecheese

    turquoisecheese · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    1
    Hi, I am a teenager and I have only been diagnosed for maybe 8 months. This whole time I have been struggling to get proper sleep, because my blood sugar goes extremely high overnight and I have to wake up to go to the toilet and inject some insulin. For example, before sleep last night my bg was at 12.7, and, knowing that a normal amount of insulin wouldn’t do anything, I decided to inject 6 units. But still, I had to wake up at 3:30 in the morning with a bg of 13.8. I injected another 4.5 units in the hope it would get me back to a normal level, but when I woke up, my bg was at 11. Is there any reason why this is happening? Or is this just something that I will have to get used to for the rest of my life?
     
  2. Juicyj

    Juicyj Type 1 · Moderator
    Staff Member

    Messages:
    8,112
    Likes Received:
    6,518
    Trophy Points:
    198
    Hello and welcome to the forum @turquoisecheese

    What background insulin are you using ?

    Running high overnight is not ideal as you can tell, however it can be managed, are you getting any support from a diabetic nurse ?
     
  3. karen8967

    karen8967 Type 1 · Expert

    Messages:
    8,390
    Likes Received:
    24,545
    Trophy Points:
    198
    have you tried changing pens/vials of insulin sometimes they can be faulty and have you done basal testing x
     
  4. Fairygodmother

    Fairygodmother Type 1 · Well-Known Member

    Messages:
    3,507
    Likes Received:
    4,988
    Trophy Points:
    198
    Hi @turquisecheese, and welcome to the T1 club.
    I agree with JuicyJ, it’s best you ask for the help of your Diabetes Nurse, or the doctor(s) who are looking after your diabetes.
    Yes, high blood sugars at night are a complete pain, and they make you feel bad.
    I don’t know what insulin you’re using, or how your blood sugars have been since diagnosis, but it may be that things have been changing for you. There’s something called the honeymoon period which is the time during which the body’s ability to create insulin gradually declines. If your nighttime blood sugars have become higher since diagnosis then this may be the cause.
    However, there are a number of other things that can cause nighttime highs too, and we can’t diagnose these for you so it’s best to ask the team who are looking after your diabetes. Ring up and ask to speak with them as soon as possible?
    Good luck, and I hope it’s resolved for you as soon as possible.
     
  5. UK T1

    UK T1 Type 1 · Well-Known Member

    Messages:
    159
    Likes Received:
    78
    Trophy Points:
    68
    Hi, Hope you had a better night yesterday. Completely agree with the post above.

    There are a number of reasons why this might be happening so ringing your diabetes team is the best way forward.

    Just know that no, this isn't something you have to get used to for the rest of your life! Everyone has different experiences and it is a steep learning curve at the beginning, but I hope your diabetes team can help so you get better sleep!
     
  6. EddieA12

    EddieA12 · Member

    Messages:
    23
    Likes Received:
    5
    Trophy Points:
    3
    Hi. Don’t worry about this, I’m sure you’ll get it sorted and under control. It’s definitely something you won’t have to get use to!
    As a rough guide, 1 unit of insulin (novorapid in my case) should lower your level by 2-3, so 6 units should definitely have lowered yours! That said if your level was on a steep incline, then the 6 units would need to level it out before reducing it.
    I take it your not having a high carb meal before bed that would increase it?
    It does sound like your insulin needs replacing. I’ve had it before when it seems to stop working! This can happen if it’s left out and gets a little too hot.
    I take it you are having a long acting injection that ‘should’ be working over night?
    I’d definitely follow the advice given and speak to your nurse/doctor to get some help.
     
  7. DorsetJon

    DorsetJon Type 1 · Member

    Messages:
    14
    Likes Received:
    10
    Trophy Points:
    23
    There are a lot of possible explanations and, as suggested above, your diabetes specialist is the best person to ask, since they will have full details of your medical history and insulin dosing schedule.
    Do you consistently have a high BG before you go to bed? Many people find that a BG greater than about 10-12 makes their body less sensitive to insulin (I certainly find this), so you need a lot more insulin than you might expect to bring your BG down again. Nevertheless, the insulin doses that you are giving yourself overnight should be having a reasonable effect to reduce your BG. Is it possible that you are still digesting your evening meal during the night? A bulky meal in the evening can delay stomach emptying, causing digestion to occur during the night. My suggestions would be to (1) get your bedtime BG down, either by having fewer carbs for your evening meal or increasing the pre-meal dose of rapid-acting insulin, (2) reduce the general size of your evening meal if it is usually quite large, and (3) check your injection method (not too deep, not too shallow) and rotate the sites of injection, as you should have been shown to do.
    Don't worry: you will get this sorted out.
     
  8. Bishop

    Bishop · Well-Known Member

    Messages:
    48
    Likes Received:
    11
    Trophy Points:
    28
    Did you change the insulin, maybe is off. It sounds like is not doing much for you.
    Here are a few variables in place which you need to figure.
    1. Basal insulin - if you don't eat at all in the evening, how is your BS overnight? Did you make this test? This is a way to tune your basal.
    2. Dinner meal bolus - if you eat late and you have lots of carbs, they can keep you high all night. If you do step 1 and your BS are good than your meal is the problem probably.
    3. Insulin being off - this is how I started. Sometimes insulin may not work so it's good to change it with a fresh one to eliminate this variable.
    All these are just guesses from what you told us. Since you are a new diabetic you should get help from some specialists. Go and see them and ask them everything until you are 100% sure what you need to do.

    Good luck!
     
  9. arto9191

    arto9191 · Member

    Messages:
    5
    Likes Received:
    0
    Trophy Points:
    1
    but doctors do not know much about your diabetes or in general, you are your own doctor they can just guide you. However, you will figure it out yourself, don't worry. If I would inject what they told me, I would be still walking in 200s'. Do some basal testing.

    good luck:)

    and read read read, analyze and do sports then you won't find it so difficult. Once you learn your dosage for particular food not just carbs as we find different carbs affecting sugars in different way.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook